Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

August 2, 20125 counties in Missouri; Johnson County, Wyandotte County, Kansas

NWS Kansas City, MO issued this special weather statement at Aug 2, 2012, 4:53 AM CDT for 5 counties in Missouri; Johnson County, Wyandotte County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 4:53 AM CDT (09:53 UTC)
Expired
Aug 2, 2012, 5:45 AM CDT
In force
52 min
Issued by
NWS Kansas City, MO

Counties Johnson County, KS, Wyandotte County, KS, Buchanan County, MO, Clay County, MO, Clinton County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1337 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WWUS83 KEAX 020953
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 AM CDT THU AUG 2 2012

KSZ102>105-MOZ012-013-020>022-028>030-037-021045-
ANDREW MO-BUCHANAN MO-CALDWELL MO-CLAY MO-CLINTON MO-DE KALB
MO-DONIPHAN KS-JACKSON MO-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-RAY
MO-WYANDOTTE KS-
453 AM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHEASTERN DONIPHAN...WYANDOTTE AND EASTERN
LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND WESTERN CALDWELL
COUNTY IN NORTH CENTRAL MISSOURI...AND SOUTHEASTERN ANDREW...SOUTHERN
DEKALB...CLINTON AND BUCHANAN COUNTIES IN NORTHWEST MISSOURI...AND
WESTERN RAY...PLATTE...JACKSON AND CLAY COUNTIES IN WEST CENTRAL
MISSOURI UNTIL 545 AM CDT...

AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO LEAVENWORTH
TO LINWOOD...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BONNER SPRINGS...ELWOOD...PLATTE CITY...ST. JOSEPH...
  EDWARDSVILLE...SHAWNEE...COUNTRY CLUB VILLA...OLATHE...LAKE
  QUIVIRA...WEATHERBY LAKE...LENEXA...PARKVILLE...MERRIAM...OVERLAND
  PARK...MISSION...KANSAS CITY KANSAS...RIVERSIDE...FAIRWAY...PRAIRIE
  VILLAGE AND SMITHVILLE.


LAT...LON 3986 9510 3984 9421 3933 9413 3884 9421
      3886 9506 3898 9507 3935 9501 3942 9502
      3943 9497 3946 9503
TIME...MOT...LOC 0953Z 272DEG 37KT 3977 9496 3935 9488
          3895 9495

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:57 AM CDT, 56 minutes earlier.

Area forecast discussion, Aug 2, 3:57 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
357 AM CDT Thu Aug 2 2012

.DISCUSSION...

Convective system is making steady progress into northeast KS early
this morning and is poised to push into northwest MO over the next
few hours. Model analysis MUCAPE fields show a rapid drop in
instability ahead of this system which would support a weakening
trend. Indeed that appears to be occurring with convection becoming
slowly less organized north of TOP. However, this activity is
approaching a weak 850 hPa boundary that stretches from near KC into
south central MO. Although wind fields along this boundary are weak,
there could still be enough baroclinic lift to allow this convective
complex to hold together and propagate slowly southeastward through
the early morning. This is supported by new growth of small cells out
ahead of the leading edge. Will therefore hold onto likely to cat
PoPs for the northwestern third of the forecast area early this
morning, with rainfall amounts that could approach a half inch to the
northwest of KC. Expect this convective complex and precip amounts
to gradually decrease later this morning as it moves into north
central MO.

Forecast for later today is largely dependent on the amount of
remnant clouds and precip that linger behind this convective complex,
and the likelihood that an MCV could be tracking across northern MO
through the early afternoon. Cloud shield is currently rather
extensive, and even if it becomes quick to erode, it will still
likely impact much of the forecast area through the morning.
Additionally, this convective complex could push the low level
boundary slightly further south which would further cut down on
temps across the northern 2/3 of the forecast area. Therefore
lowered forecast highs today into the middle to upper 90s for most of
the forecast area, with low 100s still possible to the south of the
boundary over east central KS and west central MO. Could see some
scattered convection redevelop through the afternoon especially near
the 850 boundary over central MO. This will be largely dependent on
the effects of any MCV circulation and cloud cover.

Parade of transient upper-level impulses will continue tonight and
Friday which could result in isolated to scattered convection through
this time. Better chances will be across the southern forecast area
into the Ozarks late tonight where a convergent LLJ will develop near
the stalled boundary. Veering low-level flow and warm advection on
Friday will likely bring temps back into the low 100s especially if
skies remain mostly clear. Slightly higher humidity levels may push
heat indices near or slightly above 105.

Better rain chances will arrive on Saturday when a modest cold front
will drop into the area. Depending on cloud cover, compressional
heating ahead of the front could send areas from eastern KS into
central MO well into the 100s while far northwestern parts of the
forecast area cool off into the upper 80s and lower 90s. For now,
degree of moisture transport and low level forcing do not look
terribly favorable for widespread heavy precip with the front, but
precip amounts could at least be enough keep drought conditions from
getting any worse, for the time being.

Hawblitzel

Sunday - Wednesday:

Aside from the exiting trough on Sunday and the cooler, drier
surface high it leaves in its wake Sunday into Monday, the upper
pattern reverts right back to the dominant upper ridging over the
Southern Rockies with northwest flow over a portion of the area. For
Sunday and Monday though, temperatures look, dare I say it,
comfortable, with highs in the 80s and lower 90s on Sunday and about
5 degrees warmer on Monday. These temperatures are close to seasonal
levels and dewpoints should be in the 50s which should make for very
comfortable conditions, especially compared to what we've seen for
the last month or so.

By Tuesday and Wednesday however, the upper ridge will once again
dominate with thicknesses and temperatures aloft increasing. So that
will lead to temperatures increasing into the upper 90s and
approaching 100 degrees in our southern and southwestern zones. In
our northeastern zones temperatures should be cooler as they are
more removed from the ridge and have an increased influence from the
northwest flow. This could lead to increased cloud cover or even
remnant convective systems inhibiting temperatures.

Given that the area should be mainly under the influence of the
ridge, the anticyclonic curvature in the height fields aloft, the
ever worsening drought and the poor resolution/timing of any wave
within the northwest flow in the models, have kept the entire period
dry. Confidence is just not high enough at this point to mention the
slight chance POPs period after period that the initialization
generated. Given the pattern this is best left to the near/short
term.

CDB

&&

.AVIATION...

For the 06Z TAFs...Closely watching large convective system over
eastern Nebraska and northern Kansas. Still quite a bit of uncertainty
as to how organized this system will be by the time it pushes into
western MO by sunrise. While activity near OMA is decreasing,
convection is currently increasing near the KS/NE border. Given the
uncertainty, will continue to carry VCTS for the time being and will
introduce prevailing TS when it becomes more clear that this activity
can survive this far southeast.

Hawblitzel

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 1, 6:05 PM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
605 PM CDT WED AUG 1 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
605 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS MAY BE POSSIBLE IN EXTREME NORTHWESTERN
MISSOURI AND NORTHERN KANSAS TOWARDS THURSDAY MORNING. SEVERE STORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DEPENDING ON THE DEGREE OF CLOUD COVER LEFT OVER FROM DECAYING
MORNING THUNDERSTORMS...SCATTERED THUNDERSTORMS MAY AGAIN BE POSSIBLE
OVER THE ENTIRE OUTLOOK AREA THURSDAY AFTERNOON AND EVENING.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT A FEW STRONG
STORMS CAPABLE OF DAMAGING DOWNBURST WINDS MAY BE POSSIBLE.

THUNDERSTORMS CHANCES WILL LINGER INTO THE UPCOMING WEEKEND...
HOWEVER THE THREAT FOR SEVERE WEATHER REMAINS LOW. TEMPERATURES WILL
REMAIN IN THE UPPER 90S TO LOWER 100S INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

BAILEY

In the hours before

Special weather statement, Aug 2, 4:53 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 AM CDT THU AUG 2 2012

KSZ102>105-MOZ012-013-020>022-028>030-037-021045-
ANDREW MO-BUCHANAN MO-CALDWELL MO-CLAY MO-CLINTON MO-DE KALB
MO-DONIPHAN KS-JACKSON MO-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-RAY
MO-WYANDOTTE KS-
453 AM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHEASTERN DONIPHAN...WYANDOTTE AND EASTERN
LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND WESTERN CALDWELL
COUNTY IN NORTH CENTRAL MISSOURI...AND SOUTHEASTERN ANDREW...SOUTHERN
DEKALB...CLINTON AND BUCHANAN COUNTIES IN NORTHWEST MISSOURI...AND
WESTERN RAY...PLATTE...JACKSON AND CLAY COUNTIES IN WEST CENTRAL
MISSOURI UNTIL 545 AM CDT...

AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO LEAVENWORTH
TO LINWOOD...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BONNER SPRINGS...ELWOOD...PLATTE CITY...ST. JOSEPH...
  EDWARDSVILLE...SHAWNEE...COUNTRY CLUB VILLA...OLATHE...LAKE
  QUIVIRA...WEATHERBY LAKE...LENEXA...PARKVILLE...MERRIAM...OVERLAND
  PARK...MISSION...KANSAS CITY KANSAS...RIVERSIDE...FAIRWAY...PRAIRIE
  VILLAGE AND SMITHVILLE.

LAT...LON 3986 9510 3984 9421 3933 9413 3884 9421
      3886 9506 3898 9507 3935 9501 3942 9502
      3943 9497 3946 9503
TIME...MOT...LOC 0953Z 272DEG 37KT 3977 9496 3935 9488
          3895 9495

HAWBLITZEL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:34 PM CDTHeat AdvisoryEAXBates, Carroll, Cass, Chariton, Clay, Cooper and 10 more27 hr

Nearby

Special Weather Statements in Missouri, 2012Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.